With any new chemotherapy agent, the potential enhancement of efficacy must be balanced against its safety profile. This review will examine the safety profile of a new investigational agent, pegylated liposomal doxorubicin(Drug information on doxorubicin) (PEG-LD) (Doxil),[1-3] based on information available in the medical literature, interim clinical trial data of PEG-LD in patients with AIDS-related Kaposis sarcoma (AIDS-KS), patients with solid tumors (COSTART classification), and our own experience with its use at the Arizona Cancer Center. The interim data noted for the solid tumor database uses the Cox Proportional Hazard Model, which categorizes the incidence of side effects based on initial dose levels (10 to 80 mg/m2). The covariates considered were age, gender, and meandose per cycle at the first incident of toxicity. This method helps to determine potential for toxicity trends based on starting dose intensity and schedule.
Three protocols are currently active: Two phase II studies of PEG-LD in the treatment of prostate and refractory ovarian cancer, and a phase I study using a combination of paclitaxel(Drug information on paclitaxel) and PEG-LD in the treatment of breast and gynecological cancers. The potential adverse effects that have been noted with the use of traditional doxorubicin (Adriamycin), and logically warrant investigation with the pegylated liposomal formulation, are gastrointestinal toxicity, infusion-related reactions, injection site reactions, cardiotoxicity, hematologic toxicity, including myelosuppression, and skin toxicities, including alopecia and palmar-plantar erythrodysesthesia (also called hand-foot syndrome). Interim safety data based on clinical trials and methods to reduce potential morbidity will be reviewed.
The types of gastrointestinal disturbances noted with PEG-LD administration to patients with AIDS-KS are listed in Table 1. Nausea and vomiting have been observed in approximately 17% and 8% of patients, respectively. Less than 5% of these patients have experienced nausea without vomiting beginning on the second or third day after an infusion. This delayed onset of nausea may relate to the prolonged plasma half-life of PEG-LD and coincide with the slow release of doxorubicin from the liposomes into the circulation.
In a randomized, parallel, multicenter trial conducted by Northfelt and colleagues comparing PEG-LD with Adriamycin, bleomycin(Drug information on bleomycin) (Blenoxane), and vincristine (Oncovin) (ABV) in 258 patients with advanced AIDS-KS, the incidence of nausea and/or vomiting in the PEG-LD arm (N = 133) was 35% compared with 58% in the ABV arm (N = 125) (P < .001).
When 308 patients with solid tumors were treated with PEG-LD, 11 (3.6%) experienced World Health Organization (WHO) grade 3-4 nausea and vomiting (Table 2). All events occurred during either the first or second cycle, and most patients had received an initial dose of 50 mg/m2. In a phase II trial of PEG-LD in patients with refractory ovarian cancer, 3 of 35 patients experienced mild nausea and vomiting; no severe cases were reported.
Diarrhea was reported in 8% of the 705 patients with AIDS-KS who received PEG-LD. However, it is difficult to determine whether the diarrhea was due to underlying disease, other concomitant medications, or a direct effect of the agent. In our own experience and that of others, diarrhea does not appear to be a significant problem when PEG-LD is used to treat patients with solid tumors.
Oral candidiasis was reported in 5.5% of patients with AIDS-KS who received PEG-LD. This incidence is higher than that observed when PEG-LD was used in patients with solid tumors and, likewise, probably represents a manifestation of an underlying disease process.
Stomatitis appears to be the most important gastrointestinal toxicity, and has been dose limiting in phase I trials of PEG-LD. As noted in Table 2, 19 of 308 patients with solid tumors experienced grade 3-4 stomatitis. This included 16 of the 299 patients (5%) treated at initial dose levels of less than or equal to 60 mg/m2 and 3 of the 9 patients (33%) treated at PEG-LD levels greater than 60 mg/m2. Stomatitis was most commonly seen after cycles 1 or 2. Although fewer patients were treated at higher dose ranges, it appears that the higher the mean dose of PEG-LD per cycle, the more likely a patient will experience stomatitis. Indeed, the mean dose per cycle significantly affects the time to first incident of stomatitis (P = .0001).
Table 3 lists dose schedules used by several investigators and the corresponding number of courses without dose reduction. When PEG-LD was dosed up to 40 mg/m2, full doses of the drug were maintained with a dose intensity of about 13.4 mg/m2 per week. Dosing intervals may be increased, if necessary, for patients to tolerate therapy. Table 4 shows currently recommended dosing adjustments for stomatitis.
Patients receiving intravenous infusions of PEG-LD may complain of the sudden onset of one or more of the following: flushing, facial swelling, headache, back pain, chills, light-headedness (associated with mild hypotension), tightness in the chest and throat, and shortness of breath.
This reaction was first observed during phase I studies when PEG-LD was given by piggyback administration (ie, drug was injected into an existing intravenous line) over a rapid time period. Further experience showed that decreasing the rate of delivery of liposomal particles into the bloodstream reduced this toxicity. Infusion-related reactions may occur more frequently when the drug is delivered by a centrally placed intravenous line, due to the faster drug passage into the circulation. Similar instances of these types of reactions have been reported with the administration of other intravenously delivered colloidal imaging agents. This constellation of symptoms and signs also occurs with the administration of placebo liposomes.
In patients with AIDS-KS, PEG-LD infusion-related reactions most likely occur with the first infusion, and if not present initially, tend not to occur with subsequent doses. These reactions occur infrequently: In one large study they were observed in only 48 of 705 patients (6.8%) and only during the first cycle of therapy. Patients who experience infusion reactions are often described as appearing lobster red, or present with widespread skin coloration like an extreme sunburn. The flushing is nonpruritic, and although it may be alarming to patients, it generally disappears within a few minutes. The same phenomenon has been observed when patients were given the drug diluted in normal saline rather than dextrose(Drug information on dextrose). Even flushing out the intravenous infusion lines with saline may precipitate the episode. Rechallenging the patient with the same dose usually does not result in a recurrence of the phenomenon, and its presence does not require discontinuation of therapy.[3,5] The reaction has been referred to as a pseudo-allergic reaction because it improves with rechallenge. However, although it looks very much like a histamine reaction, it is apparently not related to histamine release.
Infusion-related reactions with peg-ylated liposomal doxorubicin can generally be avoided by decreasing the infusion rate, and by administering the first 25% of the dose over a 1-hour period, and the remainder over the next 1-1/2 hours. All subsequent infusions can deliver the total dose over a period of 1 hour. Diphenhydramine(Drug information on diphenhydramine) and topical steroids are reported to provide relief for local infusion-related reactions. In addition, the drug should be prediluted in dextrose to minimize the chances of poor admixture and streaming into the infusion lines in a more concentrated form.
Extravasation of doxorubicin can cause local tissue necrosis which in some cases is severe enough to require surgical excision and skin grafting. PEG-LD has been shown to lack vesicant properties, and has been labeled an irritant. In patients with AIDS-KS, only slight edema and erythema with no long-term sequelae from extravasation of PEG-LD was observed.